Does the “morning after” pill affect menstrual cycle?

Dear Doctor,

I swallowed a morning after pill a month ago. I got my period last week but for some reason, it won’t stop. It’s not heavy though. Is this normal? When will it stop?

Irene.

Dear Irene,

How many days have you had menstrual bleeding since you took the “morning after” pill?

The “morning after” pill is useful for emergency situations, i.e. after an act of unprotected sex, when one realises that she does not want to become pregnant. It is useful and effective if taken within the three days of unprotected sexual intercourse. The earlier the better, as the efficacy would be much more and more ensured. If taken three days later, the efficacy is not ensured and pregnancy can occur.  Even if one becomes pregnant after using the morning after pill, there is no adverse effects on the pregnancy or the unborn baby within the womb.

“Morning after” pill has the same contents as other hormonal contraceptives. It can have progesterone alone or a combination of estrogen and progesterone. Hence, though it is effective, the user can have the same side effects that occur with conventional hormonal contraceptives. These include nausea with or without vomiting, breast tenderness, early fatigue, and headache, muscle cramps in the legs and, cramp-like lower abdominal pain. Heavy menstrual bleeding or bleeding in between menses is also a side effect. It can also make the next period come earlier or heavier than usual. Subsequent periods can be more painful. If this pill is taken again or frequently, the side effects can last longer, including inter-menstrual bleeding or heavy menstrual bleeding.

However, before putting the entire blame on the “morning after” pill one should know that coincidentally, there may be some other reasons for the heavy bleeding.

In case the fertilised ovum has already been implanted, before the emergency pill is taken, pregnancy has already started. Bleeding occurring within a few weeks could be due to a threatened abortion. It is also accompanied by lower abdominal cramps. If not checked by appropriate measures, threatened abortion can result in a total miscarriage, where the baby is lost.

Sometimes women can have vaginal bleeding in early pregnancy as well. Heavy menstrual bleeding can be due to uterine fibroids, which are benign tumours in the inner lining of the uterine wall.

Heavy unexplained bleeding can be a side effect of anti-clotting drugs like aspirin. This cause is often overlooked.

A physical examination and ultrasound of the uterus can help to confirm or exclude an underlying cause for the heavy bleeding, which can be treated. If no such cause is found, it can be presumed to be due to the “morning after” pill. Once it has been realised that you have adverse effects due to this pill, it is better to avoid it in future. Try an alternate way of contraception, like use of male or female condom or intrauterine device (IUD).

  Dr. Rachna   Pande is a specialist in internal medicine. 

ADVERTISEMENT